Like many others, 75-year-old Tilak Anand decided to go easy on his food intake a day prior to getting his cardiac health check-up. That was his own strategy to ensure that everything goes well, and he pass the cardiac examinations with flying colours.
But Tilak forgot to factor in one important thing: that he was also a diabetic on medication.
Tensed about his results and running from one examination room to another for ECG, treadmill and blood tests on an almost-empty stomach, Tilak’s blood sugar nosedived, and he started feeling nauseous. Luckily his son Varun Anand, who was accompanying him, rushed to his aid.
“On his regular hospital visit for his heart ailment follow-up, my father had to run from one room to another for tests and consultations,” says Varun, also Tilak’s primary caregiver. “He couldn’t stick to his assigned diet but adhered to his normal dose of diabetes medication. After some time, he started feeling dizzy, sweaty and fatigued. I checked his blood sugar — it was showing 60mg/dl. I made him sit in the cafeteria and quickly gave him a cola drink and a sweet to consume. In about 15 minutes, he began to feel better. I started to observe later that such a situation occurs only when his calories intake is less or activity level is more than usual while his medication remains intact.
To avoid repeats of such an episode, Varun has now become more careful about ensuring that his father’s diet, medication and activity levels remain in check.
Tilak, the founder and former proprietor of a bathing-soap manufacturing unit in Meerut, Uttar Pradesh, was diagnosed as a diabetic with blood sugar levels exceeding 450 mg/dL more than a decade ago. He had taken a blood test after his doctor noticed that a regular skin infection was taking too long to subside.
Formally diagnosed with type 2 diabetes, he was put on a diabetic-friendly diet and medication. But like many other old people, especially those with diabetes, he often ends up forgetting to stick to his diet pattern and timely medication, resulting in fluctuations in his blood sugar levels.
Hypoglycaemia or low blood sugar is one of the most serious consequences of diabetes and could have a life-threatening impact on people, especially the elderly. It could also be associated with loss of balance and fall-related injuries in the elderly, making it a cause of great health concern among senior citizens.
What is hypoglycaemia?
Hypoglycaemia is caused when there is a sudden dip in blood sugar levels in the body. Among the main reasons attributed for hypoglycaemia in diabetics are overmedication, irregular eating patterns, consumption of alcohol and sudden changes in exercise patterns leading to burning of excess of blood glucose.
“Hypoglycaemia is when the blood sugar level falls too low for bodily functions to continue,” says Dr Mahesh DM, consultant, endocrinology, Aster CMI Hospital, Bengaluru. “If hypoglycaemia remains untreated, it can sometimes lead to death.”
According to the International Diabetes Federation (IDF), fasting blood sugar levels of less than 70 mg/dL is considered to be hypoglycaemic and would require immediate attention. Generally, a healthy fasting blood sugar range would be between the range of 70 and 110 mg/dL. After eating, the sugar levels should ideally never exceed beyond 140 mg/dL. If blood glucose levels exceed 200 mg/dL more than once after eating food, then the person would be termed as diabetic.
“Even if the blood sugar readings are slightly above 70 mg/dL, I generally recommend medical attention for diabetics if they start overtly showing symptoms of hypoglycaemia, as it could be slightly risky,” says Dr V Ashwin Karuppan, consultant, internal medicine & infectious disease, Gleneagles Global Health City, Chennai.
According to an article published in the Canadian Journal of Diabetes, hypoglycaemia could also have a long-term effect on individuals, especially leading to cognitive and brain-cell impairments like pontine dysfunction (affecting neural coordination between the brain and the spine). It also says that frequent bouts of hypoglycaemia may impair the individual’s ability to sense subsequent hypoglycaemia.
What triggers hypoglycaemic bouts?
Firstly, one should realise that hypoglycaemia is not only a diabetes-specific condition and even non-diabetics could experience bouts of low blood sugar if they have some pre-existing infection and comorbidities, says Dr Pankaj Agarwal, consultant endocrinologist, Hormone Care and Research Centre, Ghaziabad, Uttar Pradesh. “For a non-diabetic person, going into hypoglycaemia could be an ominous sign. It may be the adverse effect of some drugs, severe fulminant infection and septicaemia, liver or kidney failure or, sometimes, some abdominal tumours.”
Dr Agarwal says the following are some of the main reasons that could trigger hypoglycaemia:
- Not eating on time or too little meals – As glucose is utilised continuously by the body, its level falls progressively and may reach below normal levels unless restored by the meals
- Unaccustomed exercises – Glucose is the basic fuel of the body and its utilisation goes up with an increase in physical activities. This may also take glucose levels below normal
- Inappropriate dose of medicines or insulin – Both are meant to decrease blood glucose, but their requirement doesn’t stay the same for ever. Continuing insulin medicines without monitoring blood glucose and without consulting the doctor regularly might put a person into a life-threatening situation
Early and warning signs
Apart from the indicators highlighted in Tilak’s case, there are several other signs — ranging from mild to drastic — that could point to hypoglycaemia. These, says Dr Karuppan, include:
- Extreme hunger
He says mild symptoms like dizziness and trembling happen when sugar levels hit below 70 mg/dL. If the levels dips below 50 mg/dl, the patient would experience a completely blackout. And if at all the levels reach 30 mg/dl or below, there would be a hypoglycaemic seizure in which the patient would start throwing fits.
“Hypoglycaemia is very common among elderly people as their overall sympathetic drive has decreased due to which they are not able to understand the hypoglycaemic symptoms until they have faced it,” says Dr Karuppan. “They are mostly people above 60 who require assisted living and those who are caregivers, with erratic eating patterns and co-morbidities like kidney complications or cancer treatment.”
On the contrary, he says, younger people with type 1 diabetes are quite aware of the symptoms. “They manage well and quickly eat as soon as they feel hunger,” says Dr Karuppan.
Emergency sugar relief tips
“Cane sugar or glucose can be provided for an immediate relief, but it lasts for a very short span and the ‘rule of 15’ should be kept in mind while managing low sugar levels,” says Dr Agarwal. “This means if the patient is not feeling better in 15 minutes after consuming sugar, the process should be repeated.”
He says in dire situations, wherein the person is found unconscious, making them lie straight and putting a pillow underneath the head are bad ideas. “Instead, the patient should face downwards,” says Dr Agarwal. “It allows saliva to trickle down and prevent it from choking the throat. It is important to remember that pouring liquid in the mouth of an unconscious person can choke the throat, which can lead to immediate death.
“A mixture of glucose powder and two or three drops of water can be rubbed on the lips, gums and within the mouth as eventually it will get absorbed and may prove out to be a life-saving measure.”
If there is no relief within 30 minutes of starting these measures, the patient should be carried to a nearby hospital. In this scenario, time is precious as any delay may leave the patient with permanent neurological deficit.